Wyoming, 2008

High Wind in Wyoming, February 9, 2008

February 9, 2008 · NWS RIW · 1 event in 1 county or zone

Strong west to southwest flow created high wind across southern Fremont County during the day on Saturday, February 9. Sustained wind speeds of 40 mph or more with occasional gusts of 60 to 70 mph were recorded near Sweetwater Station and at Camp Creek RAWS.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong west to southwest flow created high wind across southern Fremont County during the day on Saturday, February 9. Sustained wind speeds of 40 mph or more with occasional gusts of 60 to 70 mph were recorded near Sweetwater Station and at Camp Creek RAWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 9, 3:25 AM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Feb 9, 3:25 AM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
325 AM MST SAT FEB 9 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
MODIFIED ARCTIC COLD FRONT ALREADY THROUGH BUFFALO AT 08Z THIS MORNING.
CONTINUED IDEA THAT THE FRONT WILL BE FASTER AND MOVE FARTHER
SOUTH THAN MODEL SOLUTIONS INDICATE. INCREASED SNOW CHANCES FOR
THIS MORNING OVER THE BIG HORN BASIN AS STRONG NORTHWEST JET MOVES
OVER THIS AREA AND COMBINES WITH SURFACE CONVERGENCE ALONG THE
FRONT. LOWERED AFTERNOON HIGHS OVER NORTHERN AREAS AS A RESULT OF
THE FASTER COLD AIR ADVECTION. KEPT LIKELY SNOW CHANCES GOING
THROUGH THIS AFTERNOON OVER THE NORTH WITH SURFACE BOUNDARY AND
ISENTROPIC UPGLIDE COMBINING TO PRODUCE AREAS OF SNOW. FLOW ALOFT
OVER WESTERN WYOMING BACKS TONIGHT INTO SUNDAY AHEAD OF NEXT PACIFIC
TROUGH APPROACHING THE BRITISH COLUMBIA COASTLINE. MOISTURE
ADVECTION IN THIS PARTICULAR FLOW QUITE POOR AND ANTICIPATING THAT
ISENTROPIC UPGLIDE WILL NOT BE ABLE TO SQUEEZE OUT MUCH SNOW OVER
THE WEST. LEFT CHANCE LEVEL POPS IN THE FORECAST AS A RESULT. MAIN
SNOW EVENT WITH THIS TROUGH WILL COME WITH A STRONG NORTHERLY JET
AND THE ASSOCIATED COLD FRONT LATE SUNDAY NIGHT OVER THE WEST...AND
MONDAY MORNING OVER THE CENTRAL AND SOUTH. THIS PROGRESSIVE SHORT-
WAVE LIKELY TO MOVE THROUGH THE AREA TOO FAST FOR MORE THAN SNOW
ADVISORY AMOUNTS IN THE WEST AND IN THE CENTRAL MOUNTAINS. BROAD
SHORT-WAVE RIDGE MOVES INTO THE INTERMOUNTAIN WEST WITH SLIGHT
CHANCE TO LOW END SNOW CHANCES EXPECTED IN THE WEST FOR MONDAY
NIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY
NORTHWEST FLOW ALOFT FOR TUE WITH DRY WEATHER FOR MOST PLACES.
APPEARS SOME MOISTURE FOR THE NW MTS AND WILL LEAVE THE LOW PRECIP
CHANCES THERE. MOISTURE ON THE INCREASE TUE NIGHT AHEAD OF THE
NEXT TROUGH OVER THE WEST. THIS MEANS SNOW ON THE INCREASE TUE NIGHT
OUT WEST. WILL KEEP SOME LOW PRECIP CHANCES IN THE BIGHORN MTS TUE
NIGHT AS WELL. THE TROUGH SPLITS WITH ENERGY DIVING INTO THE
SOUTHWEST U.S. WHILE THE NORTHERN ENERGY PASSES ACROSS THE REGION
WED PM AND WED NIGHT. A COLD FRONT ALSO FORECAST TO MOVE SOUTH
FROM MONTANA WED PM INTO WED NIGHT. THIS MAY BRING AN UPSLOPE
PRECIP EVENT TO FAVORED PLACES EAST OF THE DIVIDE WED NIGHT. HAVE
MADE SOME CHANGES TO PRECIP CHANCES TO REFLECT THIS THINKING.
DRIER AIR WORKS INTO THE AREA THURSDAY WITH SNOW ENDING OVER THE
SOUTH IN THE EARLY AFTERNOON. OTHERWISE DRY OVER THE REST OF THE
AREA. THURSDAY NIGHT AND FRIDAY LOOK DRY. THE NEXT WEATHER SYSTEM
IMPACTS THE REGION FRI NIGHT INTO SATURDAY. THE GFS IS WEAKER THAN
THE ECMWF MODEL WITH THE TROUGH. KEEPING THE PRECIP CHANCE IN THE
MOUNTAINS AND FAR WEST VALLEYS FRI NIGHT AND SAT. CAN REFINE IN
THE COMING DAYS. AS FOR TEMPS...MILD ON TUE. LITTLE CHANGE WED IN
THE CENTRAL AND SOUTH WITH TRICKY TEMP FORECAST IN THE NORTH WED
AS FRONT WILL BE NEARBY. COOLER HIGHS THU AND THEN MILDER FRI AND
SLIGHT COOLING NEXT SAT.

&&

.AVIATION...
STRONG WINDS WILL CONTINUE TODAY ACROSS MUCH OF THE AREA CREATING
BLOWING SNOW AT MANY AIRPORTS ACROSS SOUTHERN AND WESTERN WYOMING.
SNOW WILL BE FOUND ACROSS WESTERN WYOMING...WHICH WILL CREATE
PERIODS OF MVFR TO IFR CONDITIONS...ESPECIALLY ACROSS KJAC...
KBPI...AND KPNA. EXPECT HIGHER TERRAIN AROUND THESE AREAS TO BE
OBSCURED IN SNOW THOUGH THE AFTERNOON. ELEVATED WINDS WILL
ALSO CONTINUE ACROSS FAVORED AREAS THROUGH SUNDAY MORNING.

&&

.FIRE WEATHER...
LIGHT SNOW CONTINUES OVER THE WESTERN PORTION OF THE DISTRICT. AN
ARCTIC COLD FRONT WILL MOVE INTO NORTHERN AREAS TODAY WITH AREAS
OF LIGHT TO MODERATE SNOW EXPECTED IN THE BIG HORN BASIN EAST INTO
NORTHERN JOHNSON COUNTY. A STRONG COLD FRONT WILL MOVE FROM
NORTHWEST TO SOUTHEAST THROUGH THE DISTRICT LATE SUNDAY NIGHT INTO
MONDAY...BRINGING LIGHT TO MODERATE SNOW ACCUMULATION TO MOST LOCATIONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ002.

&&

SHORT TERM...CHURCH
LONG TERM...AR
AVIATION...C.BAKER
FIRE WEATHER...CHURCH
Hazardous weather outlook, Feb 9, 3:35 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
335 AM MST SAT FEB 9 2008

WYZ001>020-022>030-101300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
335 AM MST SAT FEB 9 2008

...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS TODAY...

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST TO SOUTHWEST WINDS WILL PRODUCE CONSIDERABLE BLOWING
AND DRIFTING SNOW ALONG WITH WHITE OUT CONDITIONS IN THE ABSAROKA
MOUNTAINS TODAY. AREAS OF LIGHT TO MODERATE SNOW ARE EXPECTED
OVER THE WESTERN MOUNTAINS AND VALLEYS TODAY WITH LOCAL BLOWING
AND DRIFTING. SNOW ACCUMULATIONS OF 2 TO 4 INCHES IN THE
MOUNTAINS WITH 1 TO 2 INCHES IN THE VALLEYS ARE ANTICIPATED. AREA
HIGHWAYS WILL REMAIN SLICK...ESPECIALLY THROUGH PASSES AND IN OPEN
AREAS WHERE BLOWING SNOW IS ABLE TO ACCUMULATE.

A MODIFIED ARCTIC AIRMASS MOVING SOUTH ALONG THE LEE OF THE
NORTHERN ROCKIES WILL MOVE INTO NORTHERN WYOMING TODAY. AREAS OF SNOW
ARE EXPECTED ALONG THE FRONT AS IT BECOMES NEARLY STATIONARY TODAY
THROUGH EVENING FROM THE EASTERN BIG HORN BASIN EASTWARD INTO THE BIG
HORN MOUNTAINS AND NORTHEAST JOHNSON COUNTY. TOTAL SNOW ACCUMULATIONS
OF 2 TO 4 INCHES IN THE MOUNTAINS WITH A TRACE TO 2 INCHES IN THE
VALLEYS ARE EXPECTED BY MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

PACIFIC STORM SYSTEMS WILL AFFECT THE AREA SUNDAY NIGHT AND MONDAY...
AND THEN AGAIN ON WEDNESDAY.  THESE SYSTEMS HAVE THE POTENTIAL TO
BRING SIGNIFICANT SNOWFALL AND STRONG WINDS ONCE AGAIN TO WESTERN AND
POSSIBLY CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS. IN THE
WINDY AREAS...SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS AND
GUSTS. THANK YOU VERY MUCH.

TEAM RIVERTON

In the hours before

Special weather statement, Feb 9, 7:39 AM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
739 AM MST SAT FEB 9 2008

WYZ028>030-091900-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
739 AM MST SAT FEB 9 2008

...STRONG WINDS MAY CREATE WHITEOUT CONDITIONS...

SOUTHWEST TO WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH...WILL
CONTINUE CREATING AREAS OF BLOWING SNOW THIS MORNING.  LOCALLY
STRONGER WINDS WILL CREATE NEAR WHITEOUT CONDITIONS...MAINLY EAST OF
ROCK SPRINGS.  WINDS WILL GRADUALLY DIMINISH THIS AFTERNOON.
TRAVELLERS ALONG INTERSTATE 80 SHOULD BE PREPARED FOR THESE ADVERSE
CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
February 9, 8:50 AM MST to 5:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69217.